Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A generalization of Kolmogorov's law of the iterated logarithm

Author: R. J. Tomkins
Journal: Proc. Amer. Math. Soc. 32 (1972), 268-274
MSC: Primary 60F05
MathSciNet review: 0292142
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A version of the law of the iterated logarithm is proved for sequences of independent random variables which satisfy the central limit theorem in such a way that the convergence of the appropriate moment-generating functions to that of the standard normal distribution occurs at a particular rate. Kolmogorov's law of the iterated logarithm is a corollary of this theorem which, unlike Kolmogorov's result, does not require boundedness of the random variables. Some iterated logarithm results for weighted averages of independent random variables are shown to follow from the main result. Moreover, some applications to sequences of independent, generalized Gaussian random variables are provided.

References [Enhancements On Off] (What's this?)

  • [1] Y. S. Chow, Some convergence theorems for independent random variables, Ann. Math. Statist. 37 (1966), 1482-1493. MR 34 #3627. MR 0203779 (34:3627)
  • [2] V. A. Egorov, On the law of the iterated logarithm, Theor. Probability Appl. 14 (1969), 693-699. MR 0266286 (42:1193)
  • [3] W. Feller, An introduction to probability theory and its applications. Vol. I, 2nd. ed., Wiley, New York; Chapman and Hall, London, 1957. MR 19, 466. MR 0088081 (19:466a)
  • [4] P. Hartman, Normal distributions and the law of the iterated logarithm, Amer. J. Math. 63 (1941), 584-588. MR 3, 2. MR 0004405 (3:2i)
  • [5] M. Loève, Probability theory, 3rd. ed., Van Nostrand, Princeton, N.J., 1963. MR 34 #3596. MR 0203748 (34:3596)
  • [6] J. Marcinkiewicz and A. Zygmund, Remarque sur la loi du logarithme itéré, Fund. Math. 29 (1937), 215-222.
  • [7] W. F. Stout, Some results on almost sure and complete convergence in the independent and martingale cases, Ph.D. Thesis, Purdue University, Lafayette, Indiana, 1967.
  • [8] R. J. Tomkins, Some iterated logarithm results related to the central limit theorem, Trans. Amer. Math. Soc. 156 (1971), 185-192. MR 0275503 (43:1257)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 60F05

Retrieve articles in all journals with MSC: 60F05

Additional Information

Keywords: Independent random variables, law of the iterated logarithm, central limit theorem, Kolmogorov's theorem, weighted average, Laplace distribution, generalized Gaussian
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society